Alert archive / Montana / Tornado Warnings in 2007
Tornado Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this tornado warning at Jun 16, 2007, 5:31 PM MDT for Judith Basin County, Montana. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2007, 5:31 PM MDT (23:31 UTC)
- Expired
- Jun 16, 2007, 6:00 PM MDT
- In force
- 29 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 94 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:55 PM MDT | HAIL 0.75 | 10 S Stanford, MT | PENNY SIZE HAIL FELL SOUTH OF THE TOWN OF STANFORD. |
| Jun 16, 5:57 PM MDT | HAIL 0.5 | Utica, MT | PEA TO DIME SIZE HAIL FELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:18 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KTFX 162330 TORTFX MTC045-170000- /O.NEW.KTFX.TO.W.0001.070616T2331Z-070617T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 531 PM MDT SAT JUN 16 2007 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * TORNADO WARNING FOR... CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA... * UNTIL 600 PM MDT * AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 20 MILES WEST OF WINDHAM...OR ABOUT 19 MILES SOUTHWEST OF STANFORD...MOVING EAST AT 30 MPH. * THE MOST DANGEROUS PORTION OF THE STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF CENTRAL JUDITH BASIN COUNTY. THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR CENTRAL JUDITH BASIN COUNTY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR WESTERN MONTANA. LAT...LON 4710 11058 4692 11058 4689 10991 4714 10995 $$
1 follow-up statement
000 WWUS55 KTFX 162347 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 547 PM MDT SAT JUN 16 2007 MTC045-170000- /O.CON.KTFX.TO.W.0001.000000T0000Z-070617T0000Z/ JUDITH BASIN MT- 547 PM MDT SAT JUN 16 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR CENTRAL JUDITH BASIN COUNTY... AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A DEVELOPING TORNADO. THIS DANGEROUS STORM IS LOCATED 10 MILES SOUTHWEST OF STANFORD...MOVING EAST AT 30 MPH. THE MOST DANGEROUS PORTION OF THE STORM WILL BE NEAR...WINDHAM BY 600 PM MDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR WESTERN MONTANA. LAT...LON 4717 11043 4695 11040 4695 11003 4717 11004 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:00 PM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 16, 3:00 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 300 PM MDT SAT JUN 16 2007 .DISCUSSION... SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTH CENTRAL AND SOUTHWEST MONTANA FOR THE REMAINDER OF THIS AFTERNOON AND EVENING...AS A STRONG AREA OF LOW PRESSURE DEVELOPS OVER NORTHERN WYOMING. THERE IS THE POTENTIAL FOR A FEW TORNADOES...MAINLY EAST OF GREAT FALLS. THUS A TORNADO WATCH WILL REMAIN IN EFFECT THROUGH THE EVENING HOURS. AS COLDER AIR MOVES INTO THE REGION FROM THE WEST...EXPECT SNOW TO FALL IN THE MOUNTAINS BY SUNDAY MORNING FOR ELEVATIONS MAINLY ABOVE 7500 FEET. THE MAIN UPPER LEVEL TROF WILL MOVE ACROSS THE REGION DURING THE DAY ON SUNDAY. EXPECT PERIODS OF SHOWERS AND COOL TEMPERATURES AS THIS DISTURBANCE MOVES THROUGH. STRONG WEST WINDS WILL ALSO DEVELOP ON SUNDAY MORNING...ESPECIALLY OVER NORTH CENTRAL MONTANA. AT THIS TIME...WIND SPEEDS SHOULD REMAIN JUST BELOW WARNING CRITERIA. FOR SUNDAY NIGHT AND MONDAY...A BRISK WESTERLY FLOW ALOFT WILL RESIDE OVER THE REGION AS SLIGHTLY WARMER AIR MOVES BACK INTO THE REGION. TEMPERATURES WILL WARM UP A FEW DEGREES...BUT DO TO SOME COLD AIR ALOFT...SCATTERED SHOWERS WILL CONTINUE AS THE AIRMASS REMAINS UNSTABLE...ESPECIALLY DURING THE AFTERNOON HOURS. BRUSDA MONDAY NIGHT THROUGH THURSDAY NIGHT...MODELS ARE STARTING TO COME INTO BETTER ALIGNMENT ON EXTENDED SO CONFIDENCE IN THE FORECAST HAS INCREASED FROM LAST NIGHT. STILL...WENT WITH CONSERVATIVE CHANGES TOWARD THE GFS (AND NEWER ECMWF) SOLUTION AND WILL SEE WHAT TOMORROW NIGHT BRINGS BEFORE MAKING BIGGER CHANGES. MODELS ARE NOW BOTH INDICATING AN UPPER LEVEL RIDGE BUILDING INTO THE REGION BY TUESDAY NIGHT. RIDGE DOMINATES THROUGH THURSDAY BEFORE GETTING PUSHED EASTWARD AS THE NEXT PACIFIC LOW MARCHES TOWARD THE PACIFIC NORTHWEST AND SOUTHERN BRITISH COLOMBIA. FLOW THROUGH THE RIDGE SHOULD BE JUST DIRTY ENOUGH FOR SOME AFTERNOON AND EVENING CONVECTION SO ONLY LOWERED POPS A LITTLE. ALSO WARMED TEMPERATURES SLIGHTLY...AGAIN BEING CONSERVATIVE WITH MY CHANGES FOR NOW. THOMSON FRIDAY THROUGH SATURDAY...MODELS CONTINUE WITH A LONG WAVE TROUGH OVER THE EASTERN PACIFIC AND A BROAD UPPER LEVEL RIDGE OVER THE UPPER MIDWEST. THUS...MONTANA WILL BE UNDER A RATHER MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT. TEMPERATURES WILL RUN WARMER THAN SEASONAL AVERAGE ALONG WITH ISOLATED/SCATTERED THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS. WILLIAMSON DC && .AVIATION... UPDATED 1742Z. SOUTHWEST FLOW ALOFT OVER THE REGION WILL BECOME INCREASINGLY MOIST THROUGH THE COURSE OF THE DAY. THE AIRMASS WILL BECOME QUITE UNSTABLE AFTER 18Z AND A SURFACE TROUGH MOVING THROUGH THE AREA WILL PROVIDE A STARTING POINT FOR CONVECTION. THUNDERSTORMS WILL BECOME WIDESPREAD OVER THE AREA WITH SOME PRODUCING STRONG GUSTY WINDS...LARGE HAIL AND PERIODS OF HEAVY RAIN. VFR CONDITIONS WILL PREVAIL THROUGH 18Z WITH AREAS OF MVFR AND LOCAL IFR IN CONVECTION THROUGH THE EVENING. LATE IN THE EVENING CONVECTION WILL TAPER OFF FROM THE WEST...BUT WILL CONTINUE OVER THE EASTERN ROUTES. THOMSON/MEIER && .PRELIMINARY POINT TEMPS/POPS... GTF 50 66 42 71 / 70 40 30 20 CTB 47 62 40 68 / 60 40 30 20 HLN 52 70 45 72 / 70 30 20 20 BZN 50 69 40 70 / 50 40 30 20 WEY 42 64 34 61 / 30 20 30 20 DLN 49 69 38 69 / 30 20 10 10 HVR 54 67 45 72 / 70 40 40 20 LWT 52 65 42 67 / 80 50 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... ...TORNADO WATCH UNTIL 10 PM MDT THIS EVENING FOR MOST OF NORTH CENTRAL AND SOUTHWEST MONTANA... && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 16, 2:29 PM MDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 229 PM MDT SAT JUN 16 2007 MTZ011>015-045>055-172030- HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK- MADISON-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 229 PM MDT SAT JUN 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING. THUNDERSTORMS WERE DEVELOPING ALONG THE EAST SLOPES OF THE ROCKY MOUNTAINS EARLY THIS AFTERNOON. THEY WILL INTENSIFY AS THEY MOVE TO THE EAST. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS...LARGE HAIL AND PERIODS OF HEAVY RAINFALL. THERE IS ALSO THE RISK OF A TORNADO. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR ANY UPDATED FORECASTS...WATCHES...OR WARNINGS THAT COULD BE ISSUED LATER TODAY ON THIS DEVELOPING SEVERE WEATHER EVENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008>010-044-172030- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE- 229 PM MDT SAT JUN 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. A FEW OF THESE STORMS WILL HAVE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 16, 4:56 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
456 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 35 NNW WHITE SULPHUR SP 47.01N 111.19W
06/16/2007 E0.88 INCH MEAGHER MT TRAINED SPOTTER
ESTIMATED NICKEL SIZE HAIL FALLING.
&&
BRUSDALocal storm report, Jun 16, 5:00 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL HELENA 46.60N 112.02W
06/16/2007 E1.00 INCH LEWIS AND CLARK MT TRAINED SPOTTER
LOTS OF PEA-SIZED HAIL WITH LARGER STONES MIXED IN
&&
SAUCIERLocal storm report, Jun 16, 5:08 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL HELENA 46.60N 112.02W
06/16/2007 E1.00 INCH LEWIS AND CLARK MT TRAINED SPOTTER
LOTS OF PEA-SIZED HAIL WITH LARGER STONES MIXED IN
&&
SAUCIERLocal storm report, Jun 16, 5:11 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST EAST HELENA 46.59N 111.92W
06/16/2007 E65 MPH LEWIS AND CLARK MT PUBLIC
TREES WITH TRUNKS OF 12 TO 18 INCHES IN DIAMETER BENT
NEARLY TO GROUND...BUT NOT BROKEN. PUBLIC STATED THAT IT
APPEARED THAT A FUNNEL CLOUD TRIED TO FORM THEN COLLAPSED
WITH OUTFLOW FOLLOWING THE COLLAPSE. ONE HALF INCH
DIAMETER HAIL ALSO FELL.
&&
SAUCIERLocal storm report, Jun 16, 5:20 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 9 N BELT 47.52N 110.93W
06/16/2007 M1.75 INCH CASCADE MT TRAINED SPOTTER
GOLF BALL SIZE HAIL FALLING. HAIL COVERED THE GROUND.
WINDS ESTIMATED AROUND 55 TO 60 MPH.
&&
BRUSDALocal storm report, Jun 16, 5:29 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
529 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL NEIHART 46.93N 110.74W
06/16/2007 M0.75 INCH CASCADE MT TRAINED SPOTTER
&&
SAUCIERThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 11:51 AM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 54 min |
| Jun 16, 12:45 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 45 min |
| Jun 16, 2:05 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 55 min |
| Jun 16, 3:00 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 60 min |
| Jun 16, 3:21 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 54 min |
| Jun 16, 3:28 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 47 min |
| Jun 16, 4:14 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 46 min |
| Jun 16, 4:14 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 31 min |
| Jun 16, 4:27 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 48 min |
| Jun 16, 4:41 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 64 min |
| Jun 16, 5:13 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 62 min |
| Jun 16, 5:14 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 23 min |
| Jun 16, 5:42 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 48 min |
Nearby
Tornado Warnings in Montana, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.